Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 251, NWS Las Vegas, NV

September 8, 2022Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2022, 4:35 PM PDT for Clark County, Nye County, Nevada. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2022, 4:35 PM PDT (23:35 UTC)
Expired
Sep 8, 2022, 5:45 PM PDT
In force
70 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 91 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

342 
WGUS55 KVEF 082335
FFWVEF
NVC003-023-090045-
/O.NEW.KVEF.FF.W.0251.220908T2335Z-220909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
435 PM PDT Thu Sep 8 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Nye County in south central Nevada...
  Western Clark County in southern Nevada...

* Until 545 PM PDT.

* At 435 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pahrump, Rainbow Canyon, Spring Mountains, Mt. Charleston, Red 
  Rock Canyon, Mary Jane Falls Campground, Lovell Canyon Campground, 
  Fletcher View Campground, Kyle Canyon Campground, Dolomite 
  Campground and Mcwilliams Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3610 11590 3634 11590 3635 11586 3631 11562
      3625 11552 3615 11549 3607 11549 3597 11567

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
3 follow-up statements
935 
WGUS75 KVEF 082338
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
438 PM PDT Thu Sep 8 2022

NVC023-082348-
/O.CAN.KVEF.FF.W.0251.000000T0000Z-220909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
438 PM PDT Thu Sep 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN NYE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3610 11589 3634 11589 3635 11586 3631 11562
      3625 11552 3615 11549 3607 11549 3597 11567

$$

NVC003-090045-
/O.CON.KVEF.FF.W.0251.000000T0000Z-220909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
438 PM PDT Thu Sep 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT THIS 
AFTERNOON FOR WESTERN CLARK COUNTY...

At 438 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Red Rock Canyon, 
  Mary Jane Falls Campground, Lovell Canyon Campground, Fletcher 
  View Campground, Kyle Canyon Campground, Dolomite Campground and 
  Mcwilliams Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3610 11589 3634 11589 3635 11586 3631 11562
      3625 11552 3615 11549 3607 11549 3597 11567

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
696 
WGUS75 KVEF 090004
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
504 PM PDT Thu Sep 8 2022

NVC003-090045-
/O.CON.KVEF.FF.W.0251.000000T0000Z-220909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
504 PM PDT Thu Sep 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT THIS 
AFTERNOON FOR WESTERN CLARK COUNTY...

At 504 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Red Rock Canyon, 
  Mary Jane Falls Campground, Lovell Canyon Campground, Fletcher 
  View Campground, Kyle Canyon Campground, Dolomite Campground and 
  Mcwilliams Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3610 11589 3634 11589 3635 11586 3631 11562
      3625 11552 3615 11549 3607 11549 3597 11567

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
355 
WGUS75 KVEF 090041
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
541 PM PDT Thu Sep 8 2022

NVC003-090051-
/O.EXP.KVEF.FF.W.0251.000000T0000Z-220909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
541 PM PDT Thu Sep 8 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT THIS AFTERNOON FOR 
WESTERN CLARK COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3610 11589 3634 11589 3635 11586 3631 11562
      3625 11552 3615 11549 3607 11549 3597 11567

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:50 PM PDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM PDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Thu Sep 8 2022

.SYNOPSIS...Hurricane Kay will bring big changes through next
Wednesday. Flash Flood Watches have been issued for much of
southeastern California, as well as parts of southern Nevada and
northwest Arizona for Friday and Saturday. Moisture from Kay will
linger through early next week as the hurricane deteriorates and the
remnant circulation eventually moves over the region, keeping
chances of showers and thunderstorms in the forecast. There are some
signs of drying late in the week.
&&

.SHORT TERM...through Sunday night. Early afternoon satellite loop
was quite interesting, especially over San Bernardino County, where
lower clouds associated with isolated thunderstorms were moving
quickly west while cirrus associated with the outflow of Hurricane
Kay were tracking northeast. Surface obs showed temperatures several
degrees lower than 24 hours ago southeast of I-15 under the
hurricane outflow cirrus canopy, but only a couple of degrees lower
in the sunnier conditions farther northwest. Obviously, Hurricane
Kay remains the feature of interest. The track of the center has
wobbled a bit to the right, bringing it onshore near the Baja Spur,
and the overall forecast track hasn't changed much, showing a north
northwestward track to about 31N before turning west due to the
influence of high pressure over the southwestern states and
weakening quickly over cooler waters. More important for our
purposes will be the southerly flow east of the center, which will
push a surge of tropical moisture into the deserts Friday and
Saturday. There is still a lot of uncertainty in exactly where bands
of heavy rain may set up, and the Flood Watch was left unchanged.
Even with the uncertainty, one area that looks especially favorable
for heavy rain is the Highway 62 corridor, including the Morongo
Basin, which will be closest to Kay's center and will see a long
period of southeasterly to easterly upslope flow. Precipitable water
drops off substantially on Sunday, which should end the widespread
heavy rain threat for much of the region. However, depending on how
much rain falls Friday and Saturday, the flooding threat may not
end, as the remnants of Kay will still be lurking offshore and
providing modest forcing.

.LONG TERM...Monday through Thursday.

Less confidence in the longer range as many of the more sensible
weather details will be dependent on the eventual track of what
remains of Hurricane Kay. Expectation remains that flow aloft will
turn more southwesterly next week, while remains of Kay may be
absorbed into the large scale flow and lift into the Mojave Desert
and Great Basin. This may keep precipitation chances alive for at
least the first half of next week, with precip tending to favor the
Great Basin zones with time. After a few days of southwesterly flow
aloft, conditions should dry out more noticeably by late in the week.
Meanwhile, what can be said with more confidence is that much cooler
conditions can be expected thanks to the abundance of moisture and
broad troughing taking shape across the West. Looking ahead at
the long range GEFS/EC H5 means, a series of Pacific shortwaves
keep any ridge rebuilding over the four corners through the next
10-14 days...which may mean the end of the 2022 Monsoon.
&&

.AVIATION...For Harry Reid...East-southeasterly winds will persist
for the next few hours before shifting and becoming south-
southwesterly later this evening. Winds should remain light through
the overnight hours. Gusty southeasterly winds will pick up around
15/16Z Friday morning. These gustier winds will persist throughout
Friday morning and afternoon. Mid-level and high cloud cover will
continue to increase, but cloud bases are expected to remain above
10 kft. Showers and thunderstorms are expected to pop up late Friday
afternoon and evening, impacting the southeast, southwest, and
potentially northeast approach corridors. These showers and
thunderstorm are not expected to impact the KLAS terminal area until
after 06Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND will follow similar trends to KLAS. KBIH
will remain light and variable before swinging to the east-northeast
later this afternoon. Outflow winds from convection in the Eastern
Sierra and White Mountains will have the potential to impact KBIH
later this afternoon/evening. However confidence in these winds
materializing and the timing of them is currently low, so there is
no mention of them in the TAF. KDAG will shift back to the west this
evening before becoming light and variable. Winds will pick up and
shift to the southeast tomorrow morning with 20-25 knot gusts
expected. Showers and thunderstorms are expected to impact the KDAG
area on Friday afternoon, with the potential for them to move into
the vicinity as early as 18Z. Winds at KEED and KIFP will have a
more southerly component throughout the TAF period, with the
exception of convective influence later this afternoon and evening.
Showers/thunderstorms and their associated outflow winds are
expected to impact KEED and KIFP between 02-04Z. Gusts will likely
be out of the east, however they could become variable as the storms
pass, with speeds around 25-35 knots. Once the convection clears out
around 04/05Z, winds will swing back to the southeast with sustained
speeds around 10-15 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Outler
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.